Alert archive / West Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 11, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Mar 20, 2003, 6:31 PM EST for Mingo County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 20, 2003, 6:31 PM EST (23:31 UTC)
- Expired
- Mar 20, 2003, 7:00 PM EST
- In force
- 29 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
County Mingo County, WV
The radar
The Charleston,WV radar (KRLX), 74 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1227 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
347
WUUS51 KRLX 202331
SVRRLX
WVC059-210000-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
626 PM EST THU MAR 20 2003
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MINGO COUNTY IN WEST VIRGINIA...
* UNTIL 700 PM EST...
* AT 625 PM EST...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM BETWEEN INEZ OF MARTIN COUNTY AND KERMIT OF MINGO
COUNTY. THE STORM WAS MOVING EAST AT 30 TO 35 MPH. HAIL IS LIKELY
WITH THIS STORM.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE KERMIT...LENORE...AND
WILLIAMSON.
--CALL TO ACTION--IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE
THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...8 7 7 6 3 3 6 7 7 2...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3789 8241 3779 8256 3766 8223 3770 8207
3791 8216 3791 8228What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:15 PM EST, 4 hours 16 minutes earlier.
Area forecast discussion, Mar 20, 2:15 PM EST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 215 PM EST THU MAR 20 2003 ******************************************************************** 215 PM EST THU MAR 20 2003 TONIGHT AND FRIDAY... MOISTURE REMAINS OVER THE REGION WITH A COLD FRONT APPROACHING BY LATE FRIDAY. GOOD VORTICITY LOBE MOVES ACROSS NORTHERN PORTIONS OF THE REGION EARLY FRIDAY. WILL GO LIKELY POPS IN THE NORTHERN COUNTIES FRIDAY IN RESPONSE TO THE LOBE...HIGH CHANCE ELSEWHERE. FRIDAY NIGHT THROUGH SUNDAY NIGHT... LEFT LOW CHANCE POPS FOR WEAKENING SURFACE FRONT FRIDAY EVENING...SINCE DEW POINTS STILL HIGH...BUT DYNAMICS WEAK. COOL POCKET AND UPPER AIR DISTURBANCE PASSING JUST TO OUR NORTH SATURDAY AND SATURDAY EVENING. INCREASED SOME SC CLOUDS SAT AFTN INTO SATURDAY NIGHT. IF FURTHER S...A FEW SHOWERS MAY DEVELOP OVER OUR NRN COUNTIES...SAT AFTN-SAT EVENING. YET LEFT OUT AT THIS TIME...FIGURING LOW LEVEL WINDS MAINLY SW-WSW. DRY WEATHER STILL FIGURED ON SUNDAY. NO BIG CHANGES MADE. MONDAY THROUGH THURSDAY... A WEAK FRONT APPROACHES OUR NORTHWESTERN CWA LATE MONDAY INTO TUESDAY BEFORE STALLING AS ANOTHER...MORE SIGNIFICANT SYSTEM DEVELOPS BACK IN THE PLAINS. NOT EXPECTING MORE THAN A FEW SPRINKLES WITH THIS AS MAIN ENERGY REMAINS WELL NORTH. SOUTHERLY WINDS ON TUESDAY LIFT THE FRONT NORTH AS PLAINS SYSTEM PUSHES EAST. TEMPERATURES WILL REMAIN MILD DURING PERIOD WITH TUESDAY LOOKING TO BE THE WARMEST DAY. SFC LOW AND ASSOCIATED FRONT PUSHES THROUGH WEDNESDAY AND WEDNESDAY NIGHT WILL BRING INCREASE IN POPS. HAVE ADDED CHANCE POPS LATE TUESDAY NIGHT THROUGH EARLY THURSDAY. WILL MENTION AS SHOWERS AT THIS POINT AND NO THUNDER. .RLX... WV...NONE. VA...NONE. KY...NONE. OH...NONE. RPY/KTB/HC ******************************************************************** 1210 PM EST THU MAR 20 2003 QUICK UPDATE TO REMOVE MORNING WORDING. RPY ******************************************************************** 350 AM EST THU MAR 20 2003 TODAY AND TONIGHT... 00 UTC AWIPS MESOETA MATCHES UP PRETTY WELL WITH SHOWERS AND THUNDERSTORMS ON REGIONAL RADAR MOSAIC. SO HAVE GENERALLY FOLLOWED ITS TRENDS. RADAR INDICATES AN AREA OF SHOWERS AND THUNDERSTORMS CURRENTLY LOCATED TO OUR SOUTH AND SOUTHWEST. THIS ACTIVITY IS BEING PRODUCED BY A SERIES OF MID-LEVEL SHORTWAVE TROF WHICH ARE LOCATED OVER THE CENTRAL GULF COAST STATES. THESE TROFS ARE EXPECTED TO MOVE NORTHEAST TODAY AND IN RESPONSE...THE AREA OF SHOWERS AND THUNDERSTORMS SHOULD ALSO MOVE NORTHEAST. HAVE BUMPED POPS IN THE MOUNTAINS AND ACROSS PORTIONS OF NORTH-CENTRAL WV INTO THE CATEGORICAL CATEGORY. HOWEVER...SOUTHEAST FLOW WILL CONTINUE AND THIS HAS RESULTED IN MOST ACTIVITY GENERALLY FALLING APART AS IT MOVED INTO THE LOWLANDS. HAVE KEPT LIKELY POPS ACROSS THE LOWLANDS TO REFLECT THAT TREND. REGION IS BETWEEN SYSTEMS TONIGHT AS THE SHORTWAVES RESPONSIBLE FOR THE PRECIPITATION TODAY PUSHES EAST AND ANOTHER TROF APPROACHES THE REGION FROM THE WEST. HAVE KEPT CHANCE POPS TONIGHT. HOWEVER...DID REMOVE MENTION OF THUNDER AFTER 04 UTC AS INSTABILITY IS QUITE WEAK AND LITTLE FORCING CAN BE FOUND IN THE MODELS. FRIDAY AND BEYOND... SHORTWAVE MOVES THROUGH FRIDAY WHICH PULLS THE SYSTEM NORTH OF THE REGION WILL CONTINUE CHANCE PRECIPITATION FOR FRIDAY...BUT TOOK THUNDERSTORMS OUT FRIDAY MORNING...KEEP THE THUNDERSTORMS FOR THE AFTERNOON. THE SYSTEM IS NORTH AND EAST OF THE FORECAST AREA SATURDAY. WILL KEEP THE FORECAST DRY SATURDAY THROUGH WEDNESDAY WITH HIGH PRESSURE DOMINATING THE REGION. JSH/ELW ******************************************************************** 920 PM EST WED MAR 19 2003 SOUTHEAST FLOW CONTINUES TO WEAKEN STORMS AS THEY APPROACH OUR CWA FOR THE MOST PART. A FEW ELEVATED STORMS DID SURVIVE INTO THE WV LOWLANDS THOUGH...GOT A PEA SIZED HAIL REPORT FROM NWS EMPLOYEE IN HURRICANE. EXPECT FOCUS TO TURN TOWARDS THE EASTERN MOUNTAIN SLOPES LATER TONIGHT AS 300K ISENTROPIC LIFT KICKS INTO GEAR. WILL HOLD ON TO LIKELY POPS IN THE EASTERN COUNTIES AND NUDGE VALUE UP TO 70. KEEPING ONLY CHANCE POPS TO THE WEST...WITH A MINIMUM NEAR CRW IN THE PRIME PROTECTED DOWNSLOPE AREA. ALSO NEED TO LOWER TEMPS A BIT AS MINS HAVE ALREADY BEEN REACHED IN A COUPLE AREAS...LOW DEWPOINTS ARE THE CULPRIT. ALSO TWEAKED POPS TOMORROW BUT NO REAL CHANGES OTHERWISE. .END/CL ********************************************************************
Hazardous weather outlook, Mar 20, 4:45 AM EST, 13 hours 46 minutes before
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-201600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 445 AM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST VIRGINIA. .DAY ONE... SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY ACROSS THE REGION. THESE STORMS COULD PRODUCE SMALL HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... SCATTERED THUNDERSTORMS WILL CONTINUE FRIDAY AFTERNOON OVER THE AREA. THESE STORMS COULD PRODUCE SMALL HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WHITEHEAD
In the hours before
Special weather statement, Mar 20, 3:45 PM EST, 2 hours 46 minutes before
KYZ101-102-202145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 345 PM EST THU MAR 20 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE...FOR CARTER AND GREENUP COUNTIES...IN NORTHEAST KENTUCKY... A BATCH OF SHOWERS...WITH EMBEDDED THUNDERSTORMS...WILL MOVE FROM SOUTHWEST TO NORTHEAST...THROUGH PORTIONS OF CARTER AND GREENUP COUNTIES...BETWEEN 4:30 AND 5:30 PM. THIS INCLUDES SUCH COMMUNITIES AS OLIVE HILL...GRAYSON...SOUTH SHORE...AND GREENUP...PLUS CARTER CAVES AND GREENBO LAKE STATE PARKS. UNDER ANY THUNDERSTORM...SMALL HAIL COULD EASILY OCCUR FOR A BRIEF TIME. OF COURSE...ANY LIGHTNING IS POTENTIALLY DANGEROUS...SEEK SHELTER INDOORS...WHEN ANY STORM APPROACHES. KTB
Special weather statement, Mar 20, 4:56 PM EST, 1 hour 35 minutes before
KYZ101-102-103-105-202245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 456 PM EST THU MAR 20 2003 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... NEAR 5 OCLOCK THIS EVENING...A BATCH OF SHOWERS...WITH EMBEDDED THUNDERSTORMS...WAS MOVING INTO WESTERN PORTIONS OF CARTER AND GREENUP COUNTIES IN NORTHEAST KENTUCKY. THE STRONGEST THUNDERSTORM CELL WAS SOUTHWEST OF OLIVE HILL ALONG THE ELLIOTT AND ROWAN COUNTY LINE. THESE SHOWERS AND THUNDERSTORMS WILL CONTINUE MOVING EAST AND NORTHEAST...THROUGH CARTER AND GREENUP COUNTIES BETWEEN 5 AND 6 OCLOCK. THIS INCLUDES SUCH COMMUNITIES AS OLIVE HILL... GRAYSON...SOUTH SHORE...AND GREENUP...PLUS THE STATE PARKS AT CARTER CAVES AND GRAYSON LAKE. THERE MAY BE A WEAKENING TREND...BEFORE REACHING BOYD AND LAWRENCE COUNTIES. UNDER ANY THUNDERSTORM...SMALL HAIL COULD EASILY OCCUR FOR A BRIEF TIME. OF COURSE...ANY LIGHTNING IS POTENTIALLY DANGEROUS...SEEK SHELTER INDOORS...WHEN ANY STORM APPROACHES.
Nearby
Severe Thunderstorm Warnings in West Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.